Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 218, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 9, 2016, 5:58 PM CDT for Deaf Smith County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2016, 5:58 PM CDT (22:58 UTC)
- Expired
- Jul 9, 2016, 7:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Deaf Smith County, TX
The radar
The Cannon AFB radar (KFDX), 71 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
450
WUUS54 KAMA 092258
SVRAMA
TXC117-100000-
/O.NEW.KAMA.SV.W.0218.160709T2258Z-160710T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT SAT JUL 9 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 700 PM CDT
* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF BELLVIEW...OR 25 MILES NORTHWEST OF FRIONA...AND IS NEARLY
STATIONARY.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES
IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BOOTLEG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3506 10304 3505 10299 3487 10265 3475 10279
3475 10304
TIME...MOT...LOC 2257Z 318DEG 2KT 3491 10302
HAIL...1.00IN
WIND...70MPH
$$
SCHNEIDER3 follow-up statements
510
WWUS54 KAMA 092318
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT SAT JUL 9 2016
TXC117-100000-
/O.CON.KAMA.SV.W.0218.000000T0000Z-160710T0000Z/
DEAF SMITH TX-
618 PM CDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN DEAF SMITH COUNTY...
AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF BELLVIEW...OR 24 MILES NORTHWEST OF FRIONA...AND IS NEARLY
STATIONARY.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BOOTLEG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3506 10304 3505 10299 3487 10265 3475 10279
3475 10304
TIME...MOT...LOC 2318Z 318DEG 2KT 3490 10301
HAIL...<.75IN
WIND...70MPH
$$
SCHNEIDER017
WWUS54 KAMA 092349
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT SAT JUL 9 2016
TXC117-100000-
/O.CON.KAMA.SV.W.0218.000000T0000Z-160710T0000Z/
DEAF SMITH TX-
649 PM CDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN DEAF SMITH COUNTY...
AT 649 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
BELLVIEW...OR 18 MILES NORTHWEST OF FRIONA...MOVING SOUTHEAST AT 15
MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BOOTLEG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3500 10303 3497 10297 3485 10274 3475 10279
3475 10304
TIME...MOT...LOC 2349Z 333DEG 11KT 3482 10296
HAIL...<.75IN
WIND...70MPH
$$
SCHNEIDER375
WWUS54 KAMA 092357
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT SAT JUL 9 2016
TXC117-100007-
/O.EXP.KAMA.SV.W.0218.000000T0000Z-160710T0000Z/
DEAF SMITH TX-
657 PM CDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEAF SMITH COUNTY
WILL EXPIRE AT 700 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3500 10303 3497 10297 3485 10274 3475 10279
3475 10304
TIME...MOT...LOC 2355Z 318DEG 2KT 3482 10296
$$
SCHNEIDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:07 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 9, 4:07 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 407 PM CDT SAT JUL 9 2016 .DISCUSSION... Tonight...Lee side troughing today has allowed for an area of convergence to form along the eastern side of the trough in northeastern New Mexico. This is serving as a focus for convection to develop from the instability provided by the daytime heating. The NAM, Texas Tech WRF, and HRRR all show storms forming along this convergence zone and transforming into a larger complex that moves southeast through the Panhandles between 22Z and 06Z. Feel this solution was the most likely scenario. With MLCAPE values around 1500J, steep low and mid- level lapse rates, and good deep layer shear, thunderstorms that form could be strong to severe. With an inverted V sounding and PWAT values between the 75th and 90th percentile, main threats will be winds and heavy rain, causing localized flooding. Sunday through Friday...Upper level flow for the next week will be determined by the eastward extent of the high pressure bubble over the Baja Peninsula and northwestern Mexico. Models are in fairly good agreement until Tuesday when they start to diverge on the extent of the high pressure. Sunday and Monday the high pressure extends through the area and upper level flow becomes more northerly. As the high pressure shrinks back to the west, winds become more northwesterly or even southwesterly by Thursday. In the lower levels, the LLJ will have keep winds stronger Sunday through Tuesday as lee side troughing keeps a trough axis to the west of the area in NM. By Wednesday, a cold front moving through the central plains will have a tail end near the area that could bring morning showers and thunderstorms and a focus for afternoon convection. With southerly flow at the surface and northwesterly flow above, deep layer shear will be great for storm development to take off. This coupled with highs near 100 and dew points in the 50s and 60s, kept some form of pops in the Panhandles almost every day. Storms that form could be strong to severe, but widespread severe weather is not expected. Winds look to be the greatest threat with inverted V soundings abundant through the period. Beat && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 71 99 73 101 73 / 40 10 10 10 10 Beaver OK 72 101 75 102 74 / 20 10 10 10 20 Boise City OK 68 99 71 100 65 / 30 20 20 20 20 Borger TX 73 100 76 102 75 / 40 10 10 10 10 Boys Ranch TX 71 102 74 103 72 / 50 10 10 10 5 Canyon TX 71 99 73 102 72 / 40 10 10 10 10 Clarendon TX 72 98 73 99 74 / 30 10 5 10 10 Dalhart TX 69 101 71 103 67 / 50 20 20 20 5 Guymon OK 71 101 75 103 70 / 30 10 20 20 20 Hereford TX 70 100 72 103 72 / 40 10 10 10 10 Lipscomb TX 72 98 76 99 76 / 20 10 10 10 20 Pampa TX 71 97 73 98 73 / 30 10 10 10 10 Shamrock TX 72 99 74 99 75 / 20 10 10 10 10 Wellington TX 73 100 75 100 76 / 20 10 10 5 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 1/16
Hazardous weather outlook, Jul 9, 3:25 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 325 PM CDT SAT JUL 9 2016 OKZ001>003-TXZ001>020-101000- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 325 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. CHANCES WILL CONTINUE ACROSS THE PANHANDLES FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING THIS WEEK. WHILE A FEW STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND GUSTS...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HIGH TEMPERATURES SUNDAY THROUGH TUESDAY IN AND NEAR THE PALO DURO CANYON COULD POTENTIALLY REACH 105 DEGREES. A HEAT ADVISORY MAY BECOME NECESSARY DURING THE AFTERNOON AND EARLY EVENING HOURS ON THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BEAT
In the hours before
Special weather statement, Jul 9, 5:03 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 503 PM CDT SAT JUL 9 2016 TXZ001-092300- DALLAM TX- 503 PM CDT SAT JUL 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM COUNTY UNTIL 600 PM CDT... AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF TEXLINE...OR 19 MILES EAST OF CLAYTON...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WARE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. && LAT...LON 3626 10298 3649 10285 3645 10235 3608 10276 TIME...MOT...LOC 2203Z 296DEG 7KT 3637 10283 SCHNEIDER
Special weather statement, Jul 9, 5:12 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT SAT JUL 9 2016
TXZ016-092315-
DEAF SMITH TX-
512 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 615 PM CDT...
AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHEAST OF BELLVIEW...OR 28 MILES NORTHWEST OF
FRIONA...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SIMMS AND BOOTLEG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3509 10304 3505 10254 3475 10272 3475 10277
3486 10304
TIME...MOT...LOC 2212Z 296DEG 6KT 3498 10301
SCHNEIDERSpecial weather statement, Jul 9, 5:29 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT SAT JUL 9 2016
OKZ001-092330-
CIMARRON OK-
529 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON COUNTY
UNTIL 630 PM CDT...
AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF BOISE CITY...MOVING WEST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FELT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3680 10285 3665 10232 3650 10236 3650 10256
3654 10293
TIME...MOT...LOC 2229Z 102DEG 17KT 3659 10244
SCHNEIDERThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:03 PM CDT | Special Weather Statement | AMA | Dallam | 57 min |
| Jul 9, 5:12 PM CDT | Special Weather Statement | AMA | Deaf Smith | 63 min |
| Jul 9, 6:07 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 40 min |
| Jul 9, 6:44 PM CDT | Special Weather Statement | AMA | Deaf Smith | 61 min |
| Jul 9, 6:46 PM CDT | Special Weather Statement | AMA | Hansford | 59 min |
| Jul 9, 6:55 PM CDT | Special Weather Statement | AMA | Sherman | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.